To hear audio pronunciation of this topic, purchase a subscription or log in.
[L. error, wandering, straying]
A mistake or miscalculation.
Common Medication Errors
|Expired medication given||The correct medication and dose are given, but the medication is no longer potent|
|Incorrect dose||The correct medication is given to the correct patient, but the dose, e.g., 75 mg instead of 75 mcg, is improperly identified and administered|
|Incorrect labeling||The medication is given with improper identification, inadequate warnings about side effects or interactions, or the wrong patient’s name|
|Inadequate monitoring for side effects||The medication is given properly, but prudent assessment of vital signs or heart rhythms, e.g., antiarrhythmic drugs, is not performed|
|Incorrect quantity||The patient receives medications in the correct dosage, but the wrong number of pills of that dosage are administered|
|Mixing error||The correct medication is given, but it is given in the wrong diluent or with an incompatible intravenous fluid|
|Patient allergy not recognized||The patient is given an agent (a drug or vaccine, for example) to which he or she has reacted adversely in the past|
|Self-administration of drugs||A patient takes a medication without supervision, and then receives additional or conflicting medications under provider supervision|
|Stocking errors||Medications are dispensed to satellite dispensaries or pharmacies in a facility and given to patients without oversight from a coordinating center, where important patient-centered information is stored|
|Timing error||A medication is given too often or not often enough|
|Wrong patient||A medication is given to one patient in a room, when another should have been treated; a medication is mistakenly given to a patient whose name resembles the name of the intended patient|
|Wrong route of administration||A medication intended for oral use is given intravenously, or by another inappropriate or potentially hazardous route.|
There's more to see -- the rest of this topic is available only to subscribers.
Venes, Donald, editor. "Error." Taber's Medical Dictionary, 24th ed., F.A. Davis Company, 2021. Nursing Central, nursing.unboundmedicine.com/nursingcentral/view/Tabers-Dictionary/743490/all/context_error.
Error. In: Venes DD, ed. Taber's Medical Dictionary. F.A. Davis Company; 2021. https://nursing.unboundmedicine.com/nursingcentral/view/Tabers-Dictionary/743490/all/context_error. Accessed June 3, 2023.
Error. (2021). In Venes, D. (Ed.), Taber's Medical Dictionary (24th ed.). F.A. Davis Company. https://nursing.unboundmedicine.com/nursingcentral/view/Tabers-Dictionary/743490/all/context_error
Error [Internet]. In: Venes DD, editors. Taber's Medical Dictionary. F.A. Davis Company; 2021. [cited 2023 June 03]. Available from: https://nursing.unboundmedicine.com/nursingcentral/view/Tabers-Dictionary/743490/all/context_error.
* Article titles in AMA citation format should be in sentence-case
TY - ELEC T1 - error ID - 743490 ED - Venes,Donald, BT - Taber's Medical Dictionary UR - https://nursing.unboundmedicine.com/nursingcentral/view/Tabers-Dictionary/743490/all/context_error PB - F.A. Davis Company ET - 24 DB - Nursing Central DP - Unbound Medicine ER -